Introduction: There is concern about the development of glaucoma and cataracts associated with topical corticosteroid use in patients with atopic dermatitis (AD).
Objective: We evaluated glaucoma and cataract development in patients with AD to determine whether they are associated with the cumulative dose of topical steroids and the use of topical corticosteroids on the eyelids and periorbital region.
Methods: In all, 88 patients with AD were recruited from the University Medical Centre Utrecht. Patients were interviewed and completed a questionnaire assessing different factors such as AD involvement of eyelids and periorbital skin. The use of corticosteroids in previous years was obtained from pharmacy records. A complete ophthalmologic examination was performed for the presence of glaucoma and cataracts.
Results: Of the 88 patients (41 men and 47 women), with an average age of 37.2 ± 14.3 years (mean ± SD), one patient had transient ocular hypertension and one patient had optic disc cupping without any glaucomatous defects in his visual field. Seven patients were given the diagnosis of cataracts (one AD-related, two corticosteroid-induced, and 4 age-related). Both patients with corticosteroid-induced cataracts had also used systemic corticosteroids. In all, 37 of the 88 patients had used topical corticosteroids (class III and IV) on the eyelids and periorbital region, with an average frequency of 3.9 days per week and 6.4 months per year for 4.8 years.
Limitations: Small sample size, objectiveness of patient recall about the use of topical corticosteroids on the eyelids/periorbital region, overestimation of topical corticosteroid use from pharmacy records, and lack of information on lifetime corticosteroid use were limitations.
Conclusions: In this retrospective study glaucoma was not seen; two patients with AD had corticosteroid-induced cataracts, which were probably caused by the use of systemic corticosteroids. The application of topical corticosteroids to the eyelids and periorbital region, even over longer periods of time, was not related to the development of glaucoma or cataracts in this study population.
Copyright Â© 2010 American Academy of Dermatology, Inc. Published by Mosby, Inc. All rights reserved.